ADHD and Sleeping Problems

iVillage Member
Registered: 03-28-2003
ADHD and Sleeping Problems
5
Tue, 06-17-2003 - 10:25pm
How many of us have children that are on some type of medication at night to be able to go to Sleep??

What have they been diagnosed with? ADHD, or other.

Sorry to sound so noisy.. I am going to start looking, searching for somethign for my kids i have started wondering what is giong to happen with they are Teens or older and having these problems.

both of my kids are on something for sleep and have been diagnosed with ADHD only. But i am beginnign to wonder if something else is the cause for the sleeping problems..

My dd is on Clonine 1-1/4 of .1mg and a 1mg Melantonin

my ds is on Seroquel 50 mg and 2-3mg Melantonin and this is barely putting him to sleep his Metabolism runs so fast nothing works for long with him

iVillage Member
Registered: 03-25-2003
Wed, 06-18-2003 - 9:32am
Sleeping was out biggest issue, and started us off down the road of multiple dx. My son started clonidine when he was 3. It worked at first but he would wake up muliple times through the night, in other words it would knock him out and then nothing. This was before he started meds for ADHD or anything else. He's almost 5 and we stopped the clonidine only a month ago so he was on it a long time. By the end of it, it was worthless and didn't work at all. In the great pilgrimage to search for something that would make him sleep we tried trazadone (stayed awake 48 hours) chloral hyrate, (made him completely uncoordinated and dangerous but didn't put him to sleep) Atarax, (did nothing),

Disprimine, (made him hyper) and risperdal (made him hyper).

At this point doctors started looking for a mood disorder as well as ADHD. He was taken off Ritalin, and now is on depakote, (a mood stabilizer), and seroquel, he takes 37.5 mg.

The seroquel, works some days, and then some days not. He goes to bed any where between 7pm and midnight, all depends on his mood and his stimulation level.

The mood disorder doctor said the clonidine did the most damage because in some children (mine in particular) it causes agression and nightmares/terrors.

So we still have a sleep problem and probably always will. I'm not really sure what more we can do although we are upping his seroquel to 50mg, it seems to work at that dosage.

The trick to the seroquel is that if I catch him right at the moment it starts to make him drowsy, stick him in the bath tub and get him in bed within 20 minutes, he'll go to sleep, if I let it go longer he seems to be able to fight it and stay awake.

Good luck....I'm still trying too

Elspeth



iVillage Member
Registered: 08-26-2000
Wed, 06-18-2003 - 10:23am
We've always had some sleep issues, it seems. Things got worse, though, when DS started with 27 mg of Concerta. On those nights we often use 1/4 of a 1mg Melatonin tablet. It seems to do the trick, and the ped said it was OK. ADD, only, here.

Karen

 


PJPIIadoration.jpg picture by Kimberly_sahm

iVillage Member
Registered: 03-27-2003
Thu, 06-19-2003 - 9:20am
Sleep problems have always been part of my son's life- but when he took Concerta he had MORE sleep problems. He currently takes metadate er, and it wears off in plenty of time for him to go to sleep at a reasonable hour. He is 8 years old, and either I or my husband often lays with him till he falls asleep. Yes we had a doctor tell us not to do this, but frankly it is more beneficial for us to have him get a good night's sleep on school nights especially--than to be miserable. Now in the summer, we take him off meds, he is swimming and playing extra hard. He seems to fall asleep faster on his own then AND sleeps longer in the morning. I refused to give Clonidine when one of the doctors suggested it. IT's enough to have him on meds for ADHD, I personally just don't want to add another drug, though it may work for others. If it's their daytime med that is making them have sleep troubles, I would look into tweaking the daytime med somewhat. Another thing I notice--with my son--by the end of the week he sleeps less and less..so i take him off meds on the weekends and by Sunday night he falls asleep extra early. They say that it doesn't build up in your system (Ritalin) but we've watched this happen now for a few years. The week starts of normal and by the end of the week he is also waking up EARLIER. But when he's off meds, he sleeps in more. That's the one thing I hate about stimulants :(. I'd try Strattera but just am not sure about it yet. Need to read more and give it more time out there.
iVillage Member
Registered: 03-25-2003
Thu, 06-19-2003 - 11:47am
I never thought of the med building up in their systems. You know, when Jamie was on stimulants (they were doing him more damage than good) I used to say I couldn't figure out why Friday was my worst day for him. He used to be awful. I always thought it was because it was the end of the week and he knew Dad would be home for the weekend, but you know, could have been the Ritalin SR.

Elspeth

iVillage Member
Registered: 03-27-2003
Thu, 06-19-2003 - 12:13pm
Well it wasn't just the Metadate ER that we noticed this with. While Concerta lasted way too long for us--it also seemed to make him sleep even less by the end of the week. So far it seems all the stimulants have had this effect. Now I can't say it's an effect for all- Just for my son.